Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 27, NWS Salt Lake City, UT

June 7, 2005Davis County, Salt Lake County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 7, 2005, 7:00 AM MDT for Davis County, Salt Lake County, Tooele County, Utah. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2005, 7:00 AM MDT (13:00 UTC)
Expired
Jun 7, 2005, 7:35 AM MDT
In force
35 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Davis County, UT, Salt Lake County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 63 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 1.0 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2005-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2005-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 071301
SVRSLC
UTC011-035-045-071345-
/O.NEW.KSLC.SV.W.0027.050607T1300Z-050607T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT TUE JUN 7 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL DAVIS COUNTY IN UTAH
  NORTHWESTERN SALT LAKE COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...WEST VALLEY CITY...SALT LAKE CITY
  EXTREME EAST CENTRAL TOOELE COUNTY IN UTAH

* UNTIL 745 AM MDT

* AT 648 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES SOUTHWEST OF MAGNA...OR ABOUT 7 MILES
  NORTHEAST OF TOOELE...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAGNA BY 705 AM MDT
  WEST VALLEY CITY BY 710 AM MDT
  SALT LAKE CITY...SLC INTL ARPT AND SOUTH SALT LAKE BY 720 AM MDT
  NORTH SALT LAKE AND WOODS CROSS BY 730 AM MDT

LAT...LON 4079 11232 4059 11225 4068 11183 4089 11190

$$
1 follow-up statement
000 
WWUS55 KSLC 071335
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
732 AM MDT TUE JUN 7 2005

UTC011-035-045-071342-
/O.CAN.KSLC.SV.W.0027.000000T0000Z-050607T1345Z/
SALT LAKE UT-TOOELE UT-DAVIS UT-
732 AM MDT TUE JUN 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DAVIS...EXTREME
EAST CENTRAL TOOELE AND NORTHWESTERN SALT LAKE COUNTIES IS
CANCELLED...

THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DAVIS...EAST 
CENTRAL TOOELE AND NORTHWESTERN SALT LAKE COUNTIES HAS BEEN CANCELLED
EFFECTIVE AT 735 AM. THE SEVERE THUNDERSTORM HAS WEAKENED AND IS NO 
LONGER A SEVERE WEATHER THREAT.  

LAT...LON 4079 11232 4059 11225 4068 11183 4089 11190

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 4:50 AM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 7, 4:50 AM MDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
450 AM MDT TUE JUN 7 2005

.SYNOPSIS...AN UPPER LEVEL WEATHER DISTURBANCE OVER EASTERN NEVADA
EARLY THIS MORNING WILL MOVE NORTHEAST ACROSS THE NORTHERN PORTION OF
UTAH TODAY. THE NEXT TROUGH WILL CROSS EXTREME NORTHERN UTAH ON
WEDNESDAY.

&&

.DISCUSSION...A SERIES OF VORTICITY MAXIMUMS CONTINUE TO ROTATE
AROUND A COMMON CENTER OVER CNTRL ID/SWRN MT.  THE NEXT VORTICITY
MAX TO AFFECT NRN UT CURRENTLY OVER E/CNTRL NV...AND LIFTING NE AT
TIME. CONVECTION HAS DEVELOPED OUT AHEAD OF THIS FEATURE OVER NW UT
ALONG AND JUST AHEAD OF THE 700 MB THERMAL BOUNDARY NEAR THE UT/NV
BORDER. EXPECTING THE VORTICITY MAX AND THE ASSOCIATED COLD FRONT
ALOFT TO RIP THROUGH NRN UT THIS MORNING/EARLY AFTERNOON.
RAINFALL AMOUNTS ARE NOT EXPECTED TO BE QUITE AS MUCH AS YESTERDAY...
WITH THE HEAVIEST AMOUNTS CONFINED TO THE FAR NORTH WHERE DYNAMICS
AND DEEP LAYER COLD ADVECTION ARE THE STRONGEST.

SUBSIDENCE SHOULD KEEP SHOWERS TO A MINIMUM THIS EVENING. THE NEXT
SHORTWAVE TO AFFECT NRN UT SCHEDULED TO ARRIVE WEDNESDAY.
CONVERGENCE ALONG THE 700MB THERMAL BOUNDARY COULD LEAD TO SOME
LIGHT SHOWERS UP NORTH LATE WEDNESDAY NIGHT...WITH THE BEST THREAT
ASSOCIATED WITH THE SHORTWAVE DURING THE DAY WEDNESDAY.  THE 06Z
NAM MODEL NOT QUITE AS STRONG OR AS FAR SOUTH AS PREVIOUS RUNS.  IF
THIS TREND HOLDS IN SUBSEQUENT MODEL RUNS...THEN THE THREAT OF
PRECIP WILL HAVE TO BE REDUCED AND PUSHED FURTHER NORTH THAN IN THE
CURRENT FORECAST.

CYCLONIC LOW-AMPLITUDE WESTERLIES ACROSS THE NRN HALF OF THE WRN
REGION LOOK TO DOMINATE THROUGH THE COMING WEEKEND.  CONFIDENCE IN
THE GFS AND ITS HANDLING OF THE DETAILS NOT ALL THAT HIGH AS OF
LATE.  FOR NOW THE BEST PATH TO FOLLOW WILL BE TO MENTION A THREAT
OF PRECIP IN THE MOUNTAINS AND FAR NORTH...BUT NOT EXPECT ANYTHING
THAT SUBSTANTIAL DURING THE EXTENDED PERIOD AS MOST OF THE ENERGY
WILL PROBABLY STAY TO OUR NORTH. TEMPS WILL REBOUND...BUT ONLY TO
READINGS CLOSE TO OR SLIGHTLY BELOW NORMAL FOR THE SECOND WEEK OF
JUNE.

&&

.HYDRO...POTENTIAL FOR SIGNIFICANT RAINFALL AGAIN TODAY OVER THE
NRN/CNTRL WASATCH FRONT.  THE HEAVIEST RAINFALLS WILL PROBABLY FALL
OVER THE NRN WASATCH FRONT AND CACHE VALLEY THROUGH EARLY THIS
AFTERNOON. AMOUNTS ARE PROBABLY MANAGEABLE...THOUGH RIVERS/STREAMS
COULD SEE SIGNIFICANT SHORT-TERM RISES THIS AFTERNOON/EVENING.

IN CENTRAL UTAH THE SEVIER RIVER REMAINS AT TO A LITTLE ABOVE FLOOD
STAGE. FLOWS SHOULD REMAIN AT OR ABOVE FLOOD STAGE FOR AT LEAST A
COUPLE MORE DAYS...THEN BEGIN TO SLOWLY DECLINE.

&&

.AVIATION...BRIEF HEAVY SHOWERS/THUNDERSTORMS POSSIBLE THIS MORNING.
MVFR CIGS/VSBY CONDITIONS POSSIBLE WITH THE HEAVIER SHOWERS/STORMS.
PREVAILING VFR CONDITIONS SHOULD RETURN NO LATER THAN MIDAFTERNOON.

&&

.FIRE...FIRE WEATHER WATCH FOR SOUTHEAST UT UPGRADED TO A RED FLAG
WARNING FOR THE PERIOD 1000-2100 MDT.  INCREASING W-SW WINDS ALONG
WITH THE LOW HUMIDITIES AND NOW CURED FINE FUELS WILL MAKE FOR
HAZARDOUS FIRE WEATHER CONDITIONS TODAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WARNING SEVIER RIVER FROM HEADWATERS TO AURORA.
WY...NONE.

CONGER
Hazardous weather outlook, Jun 6, 7:00 AM MDT, 24 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT MON JUN 6 2005

UTZ001>011-WYZ021-071300-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH
FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-
80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
700 AM MDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND EXTREME
SOUTHWEST WYOMING.

.DAY ONE... TODAY

WIDESPREAD SHOWERS ALONG WITH A FEW THUNDERSTORMS ARE EXPECTED
THIS MORNING.  PRECIPITATION WILL DECREASE IN AREAL COVERAGE
DURING THE AFTERNOON...EXCEPT NEAR THE UTAH AND IDAHO BORDER
REGION. TEMPERATURES WILL REMAIN ON THE COOL SIDE FOR EARLY JUNE.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN OVER THE AREA AGAIN ON
TUESDAY.  TEMPERATURES WILL REMAIN UNSEASONABLY COOL MUCH OF THE
PERIOD.

UTZ012>016-018-021-071300-
CASTLE COUNTRY-GLEN CANYON RECREATION AREA/LAKE POWELL-
HENRY MOUNTAINS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
SOUTHWEST UTAH-WEST CENTRAL UTAH-
700 AM MDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF SOUTHERN UTAH...
INCLUDING THE LAKE POWELL AREA.

.DAY ONE... TODAY

HIGH RIVER FLOWS WILL CONTINUE ACROSS THE AREA TODAY.  THE SEVIER
RIVER DRAINAGE WILL REMAIN AT FLOOD STAGE.  SEE THE LATEST FLOOD
STATEMENT (SLCFLSSLC) FOR DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

WARM TEMPERATURES WILL KEEP THE SNOWMELT GOING...AND THE RIVER
RUNNING HIGH.  FLOODING WILL CONTINUE ALONG THE SEVIER RIVER...
BUT MAY SUBSIDE TOWARD THE END OF THE WEEK.

UTZ017-019-020-071300-
CENTRAL AND SOUTHWEST MOUNTAINS-SOUTH CENTRAL UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-
700 AM MDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST UTAH.

.DAY ONE... TODAY

LOW HUMIDITIES AND GUSTY SOUTHWEST WINDS WILL CREATE HAZARDOUS
FIRE WEATHER CONDITIONS TODAY.  A RED FLAG WARNING WILL REMAIN IN
EFFECT THROUGH MIDEVENING.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 7, 5:53 AM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
553 AM MDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     HAIL             STANSBURY PARK          40.64N 112.30W
06/07/2005  0.88 INCH        TOOELE             UT   NWS EMPLOYEE

&&

MCONGER
Local storm report, Jun 7, 6:47 AM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
647 AM MDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     HAIL             TOOELE                  40.54N 112.30W
06/07/2005  0.75 INCH        TOOELE             UT   TRAINED SPOTTER

&&

MCONGER

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 5:35 AM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake, Tooele31 min
Jun 7, 6:23 AM MDTSevere Thunderstorm WarningSLCSalt Lake, Tooele37 min
Jun 7, 7:24 AM MDTSevere Thunderstorm WarningSLCUtah37 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.